Monday, March 02, 2009

She Always made my heart skip a beat...& I was always the innopropriate one...


We got the diagnosis for Cindy's most recent "not feeling so good...episodes" from her specialist today. The good news is it's completely treatable, might go away on its own, might be stress induced...and is not necessarily related to her advanced age. :-) It might not even be my fault at all. The medication that solves it is not $900 a month! The bad news is the name of it is scary sounding, and has the word inappropriate in it. She might also have to start to "work out a bit..." (slow at first) and she has to give up caffeine. However there is always a silver lining if you look for it. So...here is the skinny on what it's called...and some other assorted information.

What is Innopropriate supraventricular tachycardia?
Supraventricular tachycardia (SVT) is an abnormal fast heart rhythm that starts in the upper chambers, or the atria, of the heart. ("Supraventricular" means above the ventricles, "tachy" means fast, and "cardia" means heart.)

Normally, the heart's electrical system precisely controls the rhythm and rate at which the heart beats. In supraventricular tachycardia, abnormal electrical connections (or abnormal firing of the connections) cause the heart to beat too fast. Typically, during supraventricular tachycardia episodes, the heart beats faster than 100 beats per minute. Sometimes the heart beats as fast as 300 beats per minute. Usually, the heart returns to a normal rate (60 to 100 beats per minute) on its own or after treatment.

What are the different types of supraventricular tachycardia?
Sometimes it is normal to have an increased heart rate-for example, during exercise, with a high fever, or when under stress. This fast heart rate, called sinus tachycardia, is a normal response to these stressors and is not considered a medical problem. This topic addresses the types of supraventricular tachycardias that are considered abnormal. These include:

What causes supraventricular tachycardia?
Most supraventricular tachycardia results from abnormal electrical connections in the heart that short-circuit the normal electrical system. What causes these abnormal pathways is not clear.
Some medicines can cause supraventricular tachycardia. Overly high levels of the heart medicine digoxin (such as Lanoxicaps or Lanoxin) can cause some types of supraventricular tachycardia (such as Wolff-Parkinson-White syndrome) to get worse. But digoxin may be used to treat some other types of SVT (such as atrial fibrillation).

What are the symptoms?
With supraventricular tachycardia, you may have palpitations, an uncomfortable feeling that your heart is racing or pounding. You may also notice that your pulse is rapid or see or feel your pulse pounding, especially at your neck, where large arteries are close to the skin. Other symptoms include feeling dizzy or lightheaded, near-fainting or fainting (syncope), shortness of breath, chest pain, throat tightness, and sweating.
Because supraventricular tachycardia is a problem with your heart's electrical system, the most important test is an electrocardiogram (EKG, ECG). An EKG measures the heart's electrical activity and can record supraventricular tachycardia episodes. An EKG is usually done along with a medical history and physical examination, lab tests, and a chest X-ray.
If you do not have an episode of supraventricular tachycardia while at the doctor's office, your doctor will probably ask you to wear a portable EKG to record your heart rhythm on a continuous basis. This is referred to by several names, including ambulatory electrocardiogram, ambulatory ECG, Holter monitoring, 24-hour EKG, or cardiac event monitoring. This will allow your heart rhythm to be recorded while you are having supraventricular tachycardia.

How is it treated?
Some supraventricular tachycardias do not cause symptoms and may not need treatment. But when symptoms occur, treatment is usually recommended.
If supraventricular tachycardia recurs, you may need long-term treatment, including:
Beta-blockers or other antiarrhythmic medicines to prevent an episode or to slow the heart rate.
Catheter ablation, which is usually done during an electrophysiology (EP) study. The most common type of catheter ablation uses radio waves (radiofrequency energy). These waves are directed through the catheter to the specific heart tissue that is generating abnormal electrical impulses. The radio waves cause the area of the heart muscle to be heated and selectively destroyed, eliminating the SVT.

What precautions should I take?
Avoid consuming large amounts of caffeine, either of which may provoke episodes of supraventricular tachycardia or other undesirable side effects. Also, nonprescription decongestants, herbal remedies, diet pills, and "pep" pills often contain stimulants and should be avoided. Illegal drugs, such as stimulants like cocaine, ecstasy, or methamphetamine, also can trigger episodes. It is important to be aware of which substances have an effect on you and to avoid them.

(Yes Cindy...go easy on the ecstasy & coke!) Also...take heart...(see what I did there) "no coffee" is not all bad...!

3 comments:

lynn street. said...

Dr. Hillenburg...I presume. Actually a very consise explantion that some professionals could learn from. I'm impressed.

Anonymous said...

Do you do dog diagnosis too? Our 13yr old Westie wont eat some mornings? Any thoughts?

HS

LauraD said...

Thanks for the update!